Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Algebraic Structure of Genetic Inheritance


Author: Mary Lynn Reed
Journal: Bull. Amer. Math. Soc. 34 (1997), 107-130
MSC (1991): Primary 17D92; Secondary 92-02
MathSciNet review: 1414973
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we will explore the nonassociative algebraic structure that naturally occurs as genetic information gets passed down through the generations. While modern understanding of genetic inheritance initiated with the theories of Charles Darwin, it was the Augustinian monk Gregor Mendel who began to uncover the mathematical nature of the subject. In fact, the symbolism Mendel used to describe his first results (e.g., see his 1866 paper Experiments in Plant-Hybridization [30]) is quite algebraically suggestive. Seventy four years later, I.M.H. Etherington introduced the formal language of abstract algebra to the study of genetics in his series of seminal papers [9], [10], [11]. In this paper we will discuss the concepts of genetics that suggest the underlying algebraic structure of inheritance, and we will give a brief overview of the algebras which arise in genetics and some of their basic properties and relationships. With the popularity of biologically motivated mathematics continuing to rise, we offer this survey article as another example of the breadth of mathematics that has biological significance. The most comprehensive reference for the mathematical research done in this area (through 1980) is Wörz-Busekros [36].


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 17D92, 92-02

Retrieve articles in all journals with MSC (1991): 17D92, 92-02


Additional Information

Mary Lynn Reed
Affiliation: Department of Mathematics, Philadelphia College of Pharmacy and Science, Philadelphia, Pennsylvania 19104
Address at time of publication: National Security Agency, Ft. George G. Meade, Maryland 20755
Email: mlreedphd@aol.com

DOI: http://dx.doi.org/10.1090/S0273-0979-97-00712-X
PII: S 0273-0979(97)00712-X
Received by editor(s): August 1, 1996
Article copyright: © Copyright 1997 American Mathematical Society